Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 92, NWS Newport/Morehead City, NC

June 9, 20084 counties in North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 9, 2008, 3:53 PM EDT for 4 counties in North Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2008, 3:53 PM EDT (19:53 UTC)
Expired
Jun 9, 2008, 4:30 PM EDT
In force
37 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

Counties Duplin County, NC, Jones County, NC, Lenoir County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 79 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 3:58 PM EDTHAIL 0.75Potters Hill, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2008-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2008-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1104 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1526 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 091954
SVRMHX
NCC061-103-107-133-092030-
/O.NEW.KMHX.SV.W.0092.080609T1953Z-080609T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
353 PM EDT MON JUN 9 2008

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DUPLIN COUNTY IN EASTERN NORTH CAROLINA...
  WESTERN JONES COUNTY IN EASTERN NORTH CAROLINA...
  SOUTHERN LENOIR COUNTY IN EASTERN NORTH CAROLINA...
  NORTHWESTERN ONSLOW COUNTY IN EASTERN NORTH CAROLINA...

* UNTIL 430 PM EDT

* AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  POTTERS HILL...OR ABOUT 18 MILES NORTHWEST OF HALF MOON. THIS STORM
  WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BEULAVILLE


PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3482 7763 3487 7790 3507 7782 3504 7761
TIME...MOT...LOC 1953Z 011DEG 2KT 3497 7774

$$
1 follow-up statement
000 
WWUS52 KMHX 092003
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
402 PM EDT MON JUN 9 2008

NCC061-103-107-133-092030-
/O.CON.KMHX.SV.W.0092.000000T0000Z-080609T2030Z/
DUPLIN NC-JONES NC-LENOIR NC-ONSLOW NC-
402 PM EDT MON JUN 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHWESTERN ONSLOW...SOUTHERN LENOIR...WESTERN JONES AND EASTERN
DUPLIN COUNTIES...

AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR POTTERS HILL...OR ABOUT 18 MILES NORTHWEST OF HALF 
MOON. THIS STORM WAS NEARLY STATIONARY.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LYMAN
AND BEULAVILLE

THIS STORM HAS A HISTORY OF PRODUCING PENNY SIZE HAIL. SEEK SHELTER 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3482 7763 3487 7790 3507 7782 3504 7761
TIME...MOT...LOC 2002Z 011DEG 2KT 3497 7774

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 11:16 AM EDT, 4 hours 37 minutes earlier.

Area forecast discussion, Jun 9, 11:16 AM EDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1116 AM EDT MON JUN 9 2008

.SYNOPSIS...
STRONG RIDGING SURFACE AND ALOFT OVER THE EASTERN SEABOARD WILL
CONTINUE TO PRODUCE HOT TEMPERATURES AND DANGEROUS HEAT INDICES OVER
THE REGION THROUGH TUESDAY. THE RIDGE WILL WEAKEN AND MOVE EAST OF
THE AREA ALLOWING A WEAK COLD FRONT WITH LIMITED MOISTURE TO
SETTLE SOUTH ACROSS THE AREA WEDNESDAY AND THURSDAY WITH
TEMPERATURES RETURNING TO NORMAL AND ONLY A SMALL CHANCE FOR A FEW
SHOWERS AND THUNDERSTORMS. THE FRONT WILL DIMINISH FRIDAY. HIGH
PRESSURE WILL BUILD OVER THE AREA SATURDAY. A COLD FRONT WILL
APPROACH THE AREA SUNDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE NEAR
THE EVANS ROAD WILDFIRE THIS AFTERNOON AND TUESDAY AFTERNOON.

&&

.NEAR TERM /THROUGH TONIGHT/...
PERSISTENCE FORECAST WITH VERY LITTLE CHANGE IN THE PATTERN
EXPECTED THROUGH TUESDAY. ATMOSPHERE IS STILL UNSTABLE BUT NOT AS
UNSTABLE AS YESTERDAY (-6/-8 LI AND CAPE VALUES 2000-2500 J/KG) AS
TEMPERATURES ALOFT HAVE WARMED SEVERAL DEGREES. DRY MID LEVEL AIR
WILL CONTRIBUTE TO DOWNDRAFT MOMENTUM AND A POTENTIAL FOR A
DAMAGING WIND GUST SHOULD ANY ISOLATED THUNDERSTORM GET ITS ACT
TOGETHER AS WINDEX VALUES WERE VERY HIGH IN THE 70-75 KT RANGE.
THE AREA WITH THE BEST CHANCE FOR A THUNDERSTORM WILL BE NEAR THE
WILDFIRE LIKE THE PAST SEVERAL DAYS.

MAIN STORY WILL CONTINUE TO BE THE RECORD HEAT WITH THE THIRD DAY
OF TRIPLE DIGIT HEAT AND DANGEROUS HEAT INDEX VALUES EXPECTED.
SMOKE FROM THE WILDFIRE HAS LIFTED DUE TO MIXING. THE PLUME IS
FANNING OUT AROUND HATTERAS AND SHOULD BEGIN TO MOVE NORTHWARD
LATE THIS AFTERNOON AS THE FLOW EVENTUALLY BECOMES SE.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
RIDGE WILL BEGIN TO SHIFT E ON TUE LEADING TO SLIGHTLY COOLER TEMPS
BUT STILL ONLY CHC FOR PCPN WILL BE NEAR WILDFIRE. MODELS INDICATE
COLD FRONT MOVES INTO PIEDMONT TROF POSISTION BY TUE EVENING...THEN
SLOWLY MOVES INTO ERN NC WED AND WED NIGHT. THIS WILL KEEP MAX TEMPS
MUCH CLOSER TO NORMAL WITH CHC OF TSTMS ALL ZONES.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
SECONDARY REINFORCING COLD FRONT WILL PROVIDE ADDITIONAL RELIEF AT
START OF PERIOD WITH SFC RIDGE PUSHING IN FROM N. GFS BRINGS ANOTHER
FRONT THROUGH FROM W EARLY SUN BUT HPC ADVISES THIS APPEARS TOO FAST
AND IS GOING WITH SLOWER ECMWF.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
CONTINUED VFR CONDITIONS ACROSS THE REGION WITH THE ONLY EXCEPTION
THE REGION OF SMOKE RESULTING FROM THE EVANS ROAD FIRE...WHICH
SHOULD REMAIN E OF TERMINALS. THE HOT CAPPED CONDITIONS ACROSS
THE REGION HAVE CAUSED SOME LOCALIZED HAZY CONDITIONS...WITH
PERIODS OF 5SM. A BIT MORE MOISTURE OVER THE REGION TODAY COULD
ALLOW FOR SOME SCT 5K FT CLOUDS THIS AFTERNOON...THEN CLEARING
ONCE AGAIN FOR THE OVERNIGHT HRS.

SIMILAR CONDITIONS TUE...BUT THEN AN INCREASE IN CLOUDS AND RAIN
CHANCES AS A WEAK FRONT APPROACHES WED.

&&

.MARINE...
MADE SOME MINOR ADJUSTMENTS TO MAINLY LAND WINDS/VERY CLOSE TO SHORE
THIS MORNING BASED ON CURRENT CONDS AND OBS FROM YESTERDAY...AS
PATTERN SEEMS VERY SIMILAR. EXPECTING THE WLY WINDS OVER THE NEAR
SHORE AREA AT THE MOMENT TO GO MORE VARIABLE EARLY THIS AFTN...THEN
MORE OF A SEA BREEZE BY LATER THIS AFTN AND EARLY THIS EVENING AS
THE MESO EFFECTS TAKE OVER THE SYNOPTIC BERMUDA PATTERN. WILL KEEP
PATCHY SMOKE WORDING FOR SOUNDS THIS AFTN...AND DENSER AREAS OF
SMOKE/LOWER VSBYS APPEARING LIKELY AGAIN TONIGHT FOR SOUNDS AND NRN
WATERS. SEAS REMAIN MINIMAL...MOSTLY AOB 4FT. AREAS S OF HATTERAS
FEELING THE 4-5 SECOND WIND WAVE FROM THE SW THE MOST WHILE EAST
FACING LOCATIONS HAVE THE BACKGROUND 12-14S SE SWELL AS
DOMINANT...SO MADE ADJUSTMENTS TO WAVE GRIDS ACCORDINGLY.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ029-044>047-
     079>081-090>095-098-103.
MARINE...NONE.

&&

SYNOPSIS...JBM
NEAR TERM...JME
SHORT TERM...JBM
LONG TERM...JBM
AVIATION...MW/SJ
MARINE...MW/SJ
Hazardous weather outlook, Jun 9, 4:20 AM EDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
420 AM EDT MON JUN 9 2008

NCZ029-044-079-080-090>095-098-100830-
MARTIN-PITT-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
CARTERET-ONSLOW-
420 AM EDT MON JUN 9 2008

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

ABOVE NORMAL TEMPERATURES ARE EXPECTED TO PRODUCE HEAT INDEX
VALUES OF AROUND 105 DEGREES TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ABOVE NORMAL TEMPERATURES MAY REQUIRE A HEAT ADVISORY ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ045>047-081-103-100830-
WASHINGTON-TYRRELL-MAINLAND DARE-MAINLAND HYDE-OUTER BANKS DARE-
420 AM EDT MON JUN 9 2008

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

ABOVE NORMAL TEMPERATURES ARE EXPECTED TO LEAD TO HEAT INDEX
VALUES OF AROUND 105 DEGREES TODAY. IN ADDITION TO THE HOT
WEATHER...MOTORISTS TRAVELING ON HIGHWAYS 64...264...94...158 AND
SURROUNDING ROADS SHOULD BE ADVISED OF AREAS OF SMOKE WHICH COULD
REDUCE VISIBILITIES TO LESS THAN ONE MILE THIS MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ABOVE NORMAL TEMPERATURES MAY REQUIRE A HEAT ADVISORY ON TUESDAY.
SMOKE FROM THE EVANS ROAD FIRE COULD AFFECT THE AREA FOR THE NEXT
FEW DAYS. ADDITIONAL DENSE SMOKE ADVISORIES MAY ALSO BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ104-100830-
OUTER BANKS HYDE-
420 AM EDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 9, 12:04 PM EDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1204 PM EDT MON JUN 9 2008

NCZ045>047-081-103-092100-
WASHINGTON-TYRRELL-MAINLAND DARE-MAINLAND HYDE-OUTER BANKS DARE-
INCLUDING THE CITIES OF...PLYMOUTH...COLUMBIA...
KILL DEVIL HILLS...KITTY HAWK...NAGS HEAD...SOUTHERN SHORES
1204 PM EDT MON JUN 9 2008

SMOKE FROM A LARGE WILDFIRE OVER SOUTHERN TYRRELL...NORTHERN HYDE
AND SOUTHERN WASHINGTON COUNTIES WILL CONTINUE TO PRODUCE REDUCED
VISIBILITIES OVER PORTIONS OF THE AREA THIS AFTERNOON. LIGHT
NORTHERLY WINDS HAVE PUSHED THE PLUME SOUTH ACROSS MUCH OF HYDE
COUNTY AND ADJACENT PAMLICO SOUND. VISIBILITIES WILL BE REDUCED TO 1
MILE OR LESS AT TIMES ALONG PORTIONS OF HIGHWAYS 94 AND 264...AS
WELL AS OTHER LOCAL ROADS. THE WINDS ARE EXPECTED TO BECOME
SOUTHEAST LATE THIS AFTERNOON. THIS WILL PUSH THE SMOKE PLUME BACK
TO THE NORTH ACROSS MAINLAND DARE COUNTY AND THE OUTER BANKS NORTH
OF HATTERAS.

MOTORISTS IN THESE AREAS ARE URGED TO BE ALERT FOR SUDDENLY
REDUCED VISIBILITIES. SLOW DOWN...USE YOUR HEADLIGHTS...AND LEAVE
PLENTY OF DISTANCE AHEAD OF YOU IN CASE A SUDDEN STOP IS NEEDED.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 12:13 PM EDTMarine Weather StatementMHX5 hr
Jun 9, 4:36 PM EDTHeat AdvisoryMHXBeaufort, Dare, Duplin, Greene, Hyde, Jones and 6 more27 hr
Jun 9, 4:45 PM EDTSevere Thunderstorm WarningMHXDuplin, Jones, Onslow33 min
Jun 9, 6:34 PM EDTMarine Weather StatementMHX15 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.